Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 12, NWS Birmingham, AL

January 30, 20145 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 30, 2014, 4:49 AM CST for 5 counties in Alabama. It took effect at Jan 30, 2014, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2014, 4:49 AM CST (10:49 UTC)
In effect from
Jan 30, 2014, 12:00 PM CST
Expired
Jan 30, 2014, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WWUS84 KBMX 301049
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 AM CST THU JAN 30 2014

...DRY CONDITIONS ACROSS NORTHWESTERN PORTIONS OF CENTRAL
ALABAMA...

.PORTIONS OF NORTHWESTERN CENTRAL ALABAMA MAY EXPERIENCE CRITICAL
FIRE WEATHER CONDITIONS THIS AFTERNOON DUE TO LOW RELATIVE
HUMIDITY VALUES. THIS IS DUE TO THE SURFACE HIGH PRESSURE SYSTEM
CENTERED OVER THE REGION SLOWLY EXITING TO THE EAST.

ALZ011>015-310000-
/O.NEW.KBMX.FW.W.0012.140130T1800Z-140131T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-
449 AM CST THU JAN 30 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* WINDS...WILL BE FROM THE SOUTH 5 TO 10 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 21 PERCENT FOR MORE THAN
  4 HOURS.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDS...LOW RELATIVE HUMIDITY...AND WARMER TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 30, 4:28 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 30, 4:28 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 AM CST THU JAN 30 2014

.DISCUSSION...

WE WILL FINALLY GET ENOUGH ABOVE FREEZING TODAY TO MELT THE SNOW
AND ICE. EXPECT MOST SPOTS WILL BE ABOVE 15 DEGREES BY 9 AM...AND
SO WILL LET THE HARD FREEZE WARNING EXPIRE THEN. TEMPERATURES WILL
GET ABOVE 32 DEGREES BETWEEN 10 AM AND NOON. HIGHS SHOULD REACH
INTO THE UPPER 30S TO MID 40S FOR ALL AREAS OF CENTRAL ALABAMA AS
THE CENTER OF THE SURFACE HIGH PRESSURE SLIDES OFF TO THE EAST.
WIND WILL ALSO BE SHIFTING TODAY FROM THE EAST IN THE MORNING TO
MORE OF A SOUTHEAST TO SOUTHERLY DIRECTION.

COMBINED WITH SOUTHWESTERLY FLOW ALOFT...THE SOUTHERLY FLOW AT LOW
LEVELS WILL ALLOW MOISTURE TO RETURN TO THE SOUTHEAST...AND GIVE
US SOME RAIN CHANCES FOR THE WEEKEND. CANNOT COMPLETELY RULE OUT
SOME ISOLATED RAIN SHOWERS FRIDAY NIGHT AND SATURDAY...BUT THE
CHANCES ARE PRETTY SLIGHT. BETTER RAIN CHANCES WILL OCCUR ON
SUNDAY AS A COLD FRONT ARRIVING FROM THE NORTHWEST WILL PROVIDE A
FOCUS FOR PRECIP DEVELOPMENT. WILL HAVE TO MONITOR TEMPERATURE
TRENDS AND PRECIP CHANCES CLOSELY SUNDAY NIGHT INTO MONDAY BEHIND
THE COLD FRONT...AS TEMPERATURES COULD DROP UNCOMFORTABLY CLOSE TO
FREEZING WITH SOME POST FRONTAL PRECIP STILL ONGOING. THE GOOD NEWS
IS THAT TEMPERATURES ON MONDAY WILL QUICKLY REBOUND BACK INTO THE
40S AND 50S.

BOTH THE GFS AND ECMWF STALL THE COLD FRONT TO OUR SOUTH AND WEAKEN
IT WITH TIME ON MONDAY...BEFORE BRINGING IT BACK NORTH AS A WARM
FRONT SOMETIME ON TUESDAY. YET ANOTHER STRONG COLD FRONT LOOKS TO
BRING HIGH RAIN CHANCES TUESDAY NIGHT AND WEDNESDAY. THERE MAY
EVEN BE SOME THUNDERSTORMS ALONG THIS FRONT WITH DEWPOINTS IN THE
60S AHEAD OF IT.

77/GLEASON

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF CYCLE. CLEAR SKIES
WILL CONTINUE AND CALM WINDS WILL BECOME LIGHT AND OUT OF THE
EAST...SOUTHEAST BY THE MID TO LATE MORNING HOURS ON THURSDAY.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     40  17  53  36  58 /   0   0   0  10  20
ANNISTON    42  19  54  37  60 /   0   0   0  10  20
BIRMINGHAM  42  22  55  41  61 /   0   0   0  10  20
TUSCALOOSA  45  24  58  42  65 /   0   0   0  20  20
CALERA      44  23  55  40  63 /   0   0   0  10  20
AUBURN      39  24  52  42  60 /   0   0   0  10  20
MONTGOMERY  43  21  57  39  66 /   0   0   0  10  20
TROY        42  23  56  39  67 /   0   0   0  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WARNING UNTIL 9 AM CST THIS MORNING FOR ALL OF
CENTRAL ALABAMA.

&&
Hazardous weather outlook, Jan 29, 6:35 PM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CST WED JAN 29 2014

ALZ011>015-017>050-310045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
635 PM CST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A HARD FREEZE IS EXPECTED AGAIN TONIGHT WITH TEMPERATURES IN THE
LOW TO MID TEENS FOR ALL OF CENTRAL ALABAMA. WITH THE RECENT
WINTER PRECIPITATION...AREA ROADWAYS REMAIN HAZARDOUS ACROSS MANY
LOCATIONS...AND TRAVEL IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES AT OR BELOW 15 DEGREES WILL CONTINUE ACROSS CENTRAL
ALABAMA THROUGH THURSDAY MORNING.

VERY DRY CONDITIONS WILL BE PRESENT AGAIN THURSDAY FOR
NORTHWESTERN LOCATIONS OF THE AREA...LEADING TO POTENTIAL HIGH
FIRE DANGER. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.